Michigan, 2016

Damaging Wind in Michigan, June 10, 2016

June 10, 2016 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in Fremont during the late evening hours of June 11th, where several power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced wind damage in Fremont during the late evening hours of June 11th, where several power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 10, 7:33 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 10, 7:33 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
833 PM EDT FRI JUN 10 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 319 PM EDT Fri Jun 10 2016

Warm temperatures will continue through Saturday with chances of
showers and thunderstorms into Saturday evening. A line of
thunderstorms is forecast to move into Northwestern Lower Michigan
tonight and diminish as it sweeps to the southeast across the state.
Areas near and north of I-96 stand the best chance at getting a
period of showers and thunderstorms into early Saturday morning.
Thunderstorm development is uncertain Saturday afternoon and
evening, but a few strong to severe storms should pop up, especially
across Southern Lower Michigan. Drier weather is ushered in for
Sunday. Showers and thunderstorms are again possible Monday through
mid week.

&&

.UPDATE...
Issued at 824 PM EDT Fri Jun 10 2016

The line of thunderstorms in Wisconsin will continue to track east
this evening. So...it will be a few hours until we see storms
moving into Southwest Lower MI. Ludington will probably see the
storms arriving between 10 pm and 11 pm.  The update will reflect
this. The convection is forecasted to gradually weaken. However
the threat for severe weather is not zero as ml cape and Effective
shear area still currently favorable here in MI.

&&

.SHORT TERM...(This evening through Saturday night) Issued at 319
PM EDT Fri Jun 10 2016

The timing and intensity of thunderstorms continues as the main
forecast challenge. Thunderstorms are in the forecast into Saturday
night and then high pressure will push into the area.

A boundary along the southern Michigan border is forecast to move
north across the area this evening. This should help direct a line
of storms moving off of Lake Michigan. As the line and the storms in
the line are expected to diminish as they move across the region,
only isolated severe wind gusts should be possible mainly before
midnight.

CAPEs of 1000-2000 J/Kg are possible Saturday when the best chance
of strong to severe storms should occur. Diurnally driven showers
and thunderstorms are possible in the afternoon and evening. Strong
winds look to be the main threat. The boundary, which will move
north of the area this evening, will move back south through Lower
Michigan Saturday evening and bring an end to the chance of storms.

.LONG TERM...(Sunday through Friday) Issued at 319 PM EDT Fri Jun
10 2016

The extended period looks to be mostly dry for at least central and
northern Lower Michigan as Canadian surface high pressure with
easterly flow dominates. The stretch of fair weather is punctuated
by a shortwave trough shearing out as it tops the upper ridge across
the central CONUS which brings the chance for some showers and
thunderstorms from late Sunday night into Monday night.

The forecast from Tuesday to Friday is tricky as a closed low is
approaching from the west and eventually forms a rex block across
the upper Midwest. We will have slight and low chance POPS across
the SW half of the forecast area, with the highest chances on
Thursday as the sfc low makes its closest approach.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 742 PM EDT Fri Jun 10 2016

Still looks like a risk for thunderstorms tonight...although they
are expected to be weakening as they move into the TAF sites. Will
need to monitor trends here closely this evening. I have thunder
in the northern TAF sites KMKG...KGRR and KLAN and no thunder
south tonight.

A risk for lower clouds exists later tonight...although
considerable uncertainty exists...so I did not add this to the
forecast.

The atmosphere becomes quite unstable again Saturday. It will be
gusty as well. It looks like storms will be reforming in the
afternoon. The main area looks to be across the southern TAF
sites...KAZO...KBTL and KJXN. I added this to the forecast for
these sites.

&&

.MARINE...
Issued at 319 PM EDT Fri Jun 10 2016

With 10 to 20 knot winds out of the south tonight turning to the
southwest, waves look to pick up on Lake Michigan to 2 to 4 feet by
Saturday morning. Until then, waves should be held to around a foot
or slightly higher. Northeast winds on Sunday will push the highest
waves toward Chicago.

&&

.HYDROLOGY...
Issued at 222 PM EDT Fri Jun 10 2016

River levels are running near to below normal. A line of showers
and thunderstorms Friday night then scattered thunderstorms
Saturday may produce basin average rainfall amounts between a
tenth and half inch. As is the case with summer storms, some
drainage basins can receive much more and others perhaps nothing.
Only minimal rises on main stem rivers is expected. Flooding is
currently not expected, but it wouldn't be out of the question for
some localized heavy rainfall and ponding of water in low lying
and poor drainage spots, where storms persist.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...63
SHORT TERM...63
LONG TERM...Ostuno
AVIATION...MJS
HYDROLOGY...CAS
MARINE...63
Hazardous weather outlook, Jun 10, 4:06 AM EST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
506 AM EDT FRI JUN 10 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
506 AM EDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO THIS
AFTERNOON AND COVERAGE IS EXPECTED TO BE LOW. STRONGER STORMS ARE
POSSIBLE TONIGHT AS EARLY AS 9PM OR 10PM NEAR LUDINGTON AND
PENTWATER. A LINE OF STORMS IS EXPECTED TO CROSS LAKE MICHIGAN AND
STRONG WINDS ARE THE PRIMARY THREAT AS THESE STORMS COME ONSHORE.
THE STORMS MAY MOVE TOWARD GRAND RAPIDS BY MIDNIGHT OR SO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME SCATTERED STORMS MAY DEVELOP SATURDAY AFTERNOON AND EVENING
BUT NOT ALL AREAS WILL RECEIVE RAIN. A FEW STRONGER STORMS ARE
POSSIBLE BUT THE SEVERE WEATHER THREAT REMAINS UNCERTAIN AT THIS
TIME. ADDITIONAL CHANCES EXIST FOR THUNDERSTORMS HEADING INTO
THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND THEN AGAIN
SATURDAY.

LMZ844>849-110915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
506 AM EDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MARINERS SHOULD BE AWARE OF THE THREAT FOR A LINE OF STORMS TO
CROSS THE LAKE LATER TONIGHT TOWARD SUNSET AND BEYOND. CONSIDER
PORT OPTIONS BEFORE THE STORMS APPROACH TONIGHT.

NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO THIS
AFTERNOON AND COVERAGE IS EXPECTED TO BE LOW. STRONGER STORMS ARE
POSSIBLE TONIGHT AS EARLY AS 9PM OR 10PM NEAR LUDINGTON AND
PENTWATER. A LINE OF STORMS IS EXPECTED TO CROSS LAKE MICHIGAN AND
STRONG WINDS ARE THE PRIMARY THREAT AS THESE STORMS MOVE THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME SCATTERED STORMS MAY DEVELOP SATURDAY AFTERNOON AND EVENING
BUT NOT ALL AREAS WILL RECEIVE RAIN. A FEW STRONGER STORMS ARE
POSSIBLE BUT THE SEVERE WEATHER THREAT REMAINS UNCERTAIN AT THIS
TIME. ADDITIONAL CHANCES EXIST FOR THUNDERSTORMS HEADING INTO
THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND THEN AGAIN
SATURDAY.

HOVING

In the hours before

Special weather statement, Jun 10, 8:22 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
922 PM EDT FRI JUN 10 2016

MIZ037>039-110245-
OSCEOLA MI-MASON MI-LAKE MI-
922 PM EDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 919 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRANKFORT TO 30
MILES WEST OF MANISTEE...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EVART...               BALDWIN...             REED CITY...
SCOTTVILLE...          MARION...              LUTHER...
FOUNTAIN...            FREE SOIL...           FREESOIL...
HIGHLAND...            CHASE...               HERSEY...
CUSTER...              LE ROY...              TUSTIN...
DIGHTON...             AVONDALE...            ASHTON...
STAMBAUGH CORNER...    SEARS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4415 8556 4417 8556 4416 8509 4382 8509
      4382 8643 4381 8643 4406 8651 4418 8638
TIME...MOT...LOC 0119Z 301DEG 39KT 4456 8589 4423 8714

MJS
Special weather statement, Jun 10, 9:22 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT FRI JUN 10 2016

MIZ043>045-050-110345-
MECOSTA MI-MUSKEGON MI-OCEANA MI-NEWAYGO MI-
1022 PM EDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1021 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MITCHELL STATE PARK TO
27 MILES WEST OF HART...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSKEGON...            BIG RAPIDS...          HART...
NEWAYGO...             WHITE CLOUD...         MUSKEGON HEIGHTS...
FREMONT...             ROOSEVELT PARK...      NORTH MUSKEGON...
WHITEHALL...           MONTAGUE...            LAKEWOOD CLUB...
RAVENNA...             FRUITPORT...           HESPERIA...
GRANT...               MORLEY...              MECOSTA...
BARRYTON...            CANADIAN LAKES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4382 8642 4381 8509 4347 8509 4347 8556
      4329 8556 4329 8579 4321 8579 4321 8591
      4312 8591 4312 8627 4343 8647 4361 8654
TIME...MOT...LOC 0221Z 300DEG 25KT 4424 8552 4365 8690

MJS
Special weather statement, Jun 10, 9:39 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1039 PM EDT FRI JUN 10 2016

MIZ040-110345-
CLARE MI-
1039 PM EDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1039 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH HIGGINS LAKE TO 6
MILES SOUTHEAST OF LUTHER...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLARE...               FARWELL...             LAKE...
LAKE GEORGE...         LEOTA...               TEMPLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4416 8461 4382 8461 4381 8509 4416 8509
TIME...MOT...LOC 0239Z 297DEG 36KT 4443 8469 4396 8559

MJS
Local storm report, Jun 10, 10:01 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 PM EDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     4 SSE HART              43.64N 86.33W
06/10/2016  M51 MPH          OCEANA             MI   AWOS

            .

&&

EBW
Special weather statement, Jun 10, 10:15 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 PM EDT FRI JUN 10 2016

MIZ056-057-064-110415-
ALLEGAN MI-OTTAWA MI-KENT MI-
1115 PM EDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1114 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WHITE CLOUD TO
FRUITPORT TO 29 MILES WEST OF GRAND HAVEN...AND MOVING SOUTHEAST AT
55 MPH.

WIND MAY GUST TO AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS...        HOLLAND...             GRAND HAVEN...
ALLEGAN...             PLAINWELL...           LOWELL...
WYOMING...             KENTWOOD...            WALKER...
EAST GRAND RAPIDS...   HUDSONVILLE...         ROCKFORD...
ZEELAND...             COOPERSVILLE...        SPARTA...
WAYLAND...             OTSEGO...              FERRYSBURG...
CALEDONIA...           FENNVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4277 8621 4291 8621 4312 8627 4312 8591
      4321 8591 4321 8579 4329 8579 4329 8531
      4277 8531 4277 8555 4242 8554 4242 8627
TIME...MOT...LOC 0314Z 318DEG 50KT 4348 8572 4314 8616 4293 8678

MJS

The radar

The Grand Rapids radar (KGRR), 71 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newaygo

When
June 10, 10:17 PM EST
Where
Newaygo County, 0.69 mi S of Fremont
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.460, -85.950

The Newaygo county emergency manager reported that several power lines were blown down near Fremont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641413.